Discussions that mention nifedipine

High & Low Blood Pressure board


Here's my mum's history of medication taken:

Start off: BP reading: around 210/100 -
- Tenormin 50mg - no impact on BP readings
- Metropolol Tartrate 100 mg - again no impact
- Nifedipine S.R. 20 mg, twice a day - better, BP at around 130-145 / 80-95 something, yet heart rate faster, with headache
- Bisoprolol Fumarate 5mg - BP sometimes very good at below 120/80, yet had two readings above 170/80 (doc said she is nervous). Off the drug after having it for less than a week. Side effects: coldness, headache, fatigue, depression, slow heart rate
- Atenolol (tenormin again?) 50 mg plus a tranquillizer and vitamin 16 12 (coz doc said she is nervous) - the combination looks better for her, yet still had one reading at 170/90. There seems also a trend for a rise in BP in general.

As you can see, she has tried four beta blockers (BB) and one calcium channel blockers (CCB). The BB doesn't look effective in BP control, let alone the side effects. The CCB seems more stable, yet the BP readings and heart pulse rate doesn't look very desirable.

I wonder if I should ask her doc to stop prescribing her BB again as they seem not very effective. The logic is: If four BBs do not work well for a person, supposedly the 5th, 6th won't work much better for the same person? What are your experiences? Any advice? Should I ask him to prescribe other types of medication e.g. ARB, ACE etc.

Also, my mum will have a 24-hr urine test soon. Will the medication now taken i.e. Atenolol plus Lorazepam (the tranquiller) affect the test result?

I know sustained high BP will affect arteries. How do I know if her arteries are ok when elevated BP was left untreated for probably about 6 months until it was treated in late Jan? My mum has undergone some tests (X-ray, CT scan, blood tests, electrogram etc.) at the hospital. Doctors said her organs are alright (lung, heart, kidney), only higher cholesterol level (at 6.1 as against the norm 5.2). Does that imply her arteries are also ok?

Sorry for the rather long message. I look forward to any comment / advice. Thanks in advance.

ends.
I'll call you 501 for a nickname:D,

Yep, dump the beta-blockers...another will not be any better, only more expensive.

Now since she's gotten good numbers with the nifedipine but didn't like the headache (and who WOULD?), I'd say go with another channel blocker, verapamil. It's QUITE different from the nifedipine. (Stay clear of Norvasc IMHO).

BUT, why not backtrack first. Even the AMA has FINALLY admitted that the BEST of the lot is probably a diuretic like HCTZ or chlorthalidone (watch this one though...it's the ELEPHANT GUN of diuretics.)
Has your mum ever tried thiazide diuretics? Worth a shot, only pennies a day and little risk (if you eat you banana!)
Hi 501- Doc got defensive did he? (No s---- Sherlock!)
It's odd he wants to try Atenelol for a third time.

I agree with Zip2play that since she got good numbers with the nifedipine but developed headache, another channel blocker, like VERAPAMIL would be a better way to go than to try to keep pumping betas into her which have not worked for her at all.

If Atenelol does not work (again) INSIST on trying either VERAPAMIL or the diuretic HCTZ.

If her doctor balks, ask him to explain WHY he is reluctant to go this route.

zuzu xxx
Thanks zuzu for the suggestion. The doc's really defensive. He's cynical of the info from the web too. His prescription simply doesn't make sense to me. Nifedipine was prescribed by the doctors in the hospital. It's logical to me that they prescribed a new category of drug i.e. CCB when they found the first two medications (all betas) did not work. Yet this doc goes back to betas again. This doesn't seem to make sense to me. I really wonder if he had bothered to take a look at my mum's medication records. My mum's BP shot to 150/88 something (right arm) last night. Really poor BP control.

Anyway, my mum acted even quicker than me. She saw a new doc this morning by herself. The doc gave her nifedipine again plus some aspirins - same as those given by the hospital. Though he's a bit conservative in not trying a new drug, at least she's off from the betas - a right direction. In fact, her headache with nifedipine is no big deal. She just felt unsafe with nifedipine because of a stroke-like experience, after which she was put on aspirins as well. Actually the headache gone after taking the aspirin. What she worried is the side effect of aspirin, that is, bleeding in the stomach.

The new doc assured her that it's very common for people to take aspirins.

So back to square one. She'll start nifedipine again tomorrow. I hope the heart beat is acceptable with nifedipine again.

One thing I learn from the web is that no grapefruit juice with CCBs. So how about calcium-rich foods? Any comment from anybody who knows any special care that one should take in having this drug? Or any side effect of the drug that is harmful to health, e.g. damage to liver, kidney etc.? Or any experience to share on aspirins? Is gestointestinal bleeding common?

Sorry for the chain of questions and thanks in advance. I learn so much from these boards!

501